Texas, 2019

Hail and Damaging Wind in Texas, July 10, 2019

July 10, 2019 · NWS AMA · 10 events in 7 counties and zones

A very moist post-frontal airmass became moderately unstable during the afternoon and evening. This led to the development of scattered thunderstorms across the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A very moist post-frontal airmass became moderately unstable during the afternoon and evening. This led to the development of scattered thunderstorms across the Texas Panhandle. Several reports of hail up to 1 inch in diameter were received, along with one wind damage report late in the episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 10, 11:37 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 10, 11:37 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1237 PM CDT Wed Jul 10 2019

.AVIATION...18Z TAFS...
VFR conditions will prevail at all TAF sites. There's a chance for
MVFR conditions to occur given the thunderstorm potential. But
have only go VCTS for the TAF sites, as it's too difficult to
pinpoint a time that they will be over the TAF site. So will make
amendments as needed for the storms. Winds will generally be out
of the north for most of the TAF period, and in the 10 to 15kt
range.

Weber

&&

.PREV DISCUSSION... /Issued 1200 PM CDT Wed Jul 10 2019/

UPDATE...
Dewpoints are in the 70s and the Heat Index has already reached
105 over the Palo Duro Canyon Floor. At this point if the
dewpoints hold, there is the potential for Heat Index's to reach
110 across the Canyon Floor and therefore have issued a Heat
Advisory until 8PM this evening. Now if storms develop near or
over the Canyon area, cool outflow winds could shut down the heat
threat and the Advisory may be cancelled early. Will monitor the
observation for other areas as if we start to approach 105 across
the Caprock, further Heat Advisories may be needed.

Weber

PREV DISCUSSION... /Issued 1053 AM CDT Wed Jul 10 2019/

UPDATE...
Some minor tweaks to the pops and added the severe wording to
thunderstorms for this afternoon and evening. Also updated the
winds to better time the wind shift out of the northeast. Looks
like the southwest is still favored for early afternoon storm
initiation, with the northwest, central, and southeast possibly to
follow as new outflow boundaries trigger other storms. Dewpoints
are still holding steady in the low to mid 70s and therefore not
going to rule out storm initiation anywhere today.

Weber

PREV DISCUSSION... /Issued 654 AM CDT Wed Jul 10 2019/

AVIATION...
Some patchy fog exists across the area. Some localized IFR
conditions area, esp near AMA. The stratus and fog is shallow and
should not last very long into the morning. A cold front will
generate SCT thunderstorms this aftn. Timing is somewhat uncertain
and will likely need to be adjusted, but generally there is
potential for storms in the afternoon and evening hours. AMA has
the best chance at being directly impacted. Otherwise, outside of
storms, VFR should prevail the remainder of the period.

PREV DISCUSSION... /Issued 443 AM CDT Wed Jul 10 2019/

SHORT TERM...Today and Tonight.
596 DM+ H5 High center will develop near or just east of the Four
Corners through today leaving the door open for weak S/WVs to enter the
area from the north. In addition, a very weak left front jet exit
region and diffluence may exist across the area as the H25 high
center remains across far W TX. At the SFC, the combination of
favorable easterly upslope and cold front/outflow are expected to
trigger TSTM development in the area later today as
temps/instability increase. Very high dewpoints (when is the last
time you saw Td of 72 at AMA even in early morning), combined
with hot aftn temps will contribute to relatively high instability
this aftn with ML CAPE possibly exceeding 3000 j/kg in the east
(more like 1000-2000 west), although there is significant model
differences in Tds and CAPE. As has been the case the last several
days, wind shear will remain rather low limiting the chance for
long lived/tracked severe storms. Despite warm H5 temps (-6 deg c
or so), severe storms somewhat pulse in nature seem reasonable,
especially given dry mid level layers that could lead to some
wetbulbing within updrafts. This is something that occurred
Tuesday allowing an isolated storm to greatly over achieve on
hail production based on environmental mid level temps alone. That
said, if we don't see rotating updrafts, max hail size would
likely not reach values CAPE alone might suggest. NAM12 has hinted
that enough cold pool will develop with cluster of storms near
the frontal boundary that a small MCS may develop and track across
a portion of the CWA. If that occurs, wind and heavy rainfall
would become the larger threat.

There are huge caveats in place impacting convective potential
today. Given a lack of large scale dynamics, this entire event is
going to be driven by moisture, instability and boundaries. This
could all come together, or it could completely bust (and everything
in between). Confidence in location of the cold front/outflow is
very low given a wide range of model solutions and potential for
outflow from current MCS in NE to push the boundary much faster and
further south than anticipated. 00Z and 06Z NAM look completely
different from each other adding to the uncertainty. Given all this,
the most prudent thing to do seem to be broad brushing 20-40 POPs in
both the AFTN and evening periods with the mention of a potential
for isolated severe storms and heavy rainfall. Of course, timing of
boundaries is also providing some uncertainty in temp forecast, esp
in the north where an earlier arrival of the front and some cloud
cover could combine to limit heating. Significant forecast updates
to increase or decrease convective potential and tweak temps may be
needed today.

MJG

LONG TERM...Thursday through Tuesday.
Most of the potential active weather is expected in the short
term periods of today and tonight. It seems more and more like the
dog days of summer will be the prevailing theme from Thursday
through Tuesday. An upper level ridge of high pressure is forecast
to meander around the southern plains and southern Rockies from
Thursday into early next week with generally dry weather in the
offing for most of the OK and TX Panhandles. The exception will
be across the far wrn and nwrn parts of the fcst area, where
isold showers and tstms may move into that region from northeast
New Mexico during the evening hours from Thursday through Tuesday.
Medium range models disagree on location and strength of the upper
level ridge of high pressure so have continued to side with the
model consensus blend with respect to temps and pops as these
values seem reasonable at this time and were utilized from
Thursday through Tuesday.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                95  65  90  66  93 /  30  40  20  10   0
Beaver OK                  93  65  90  66  94 /  10  20  20  10   0
Boise City OK              89  62  91  64  94 /  20  20  20  20   5
Borger TX                  98  67  93  69  96 /  30  40  20  10   0
Boys Ranch TX              96  65  92  65  96 /  40  40  20  20   0
Canyon TX                  95  64  91  66  94 /  30  30  20  10   0
Clarendon TX               96  68  90  68  92 /  20  30  20  10   0
Dalhart TX                 93  60  91  63  94 /  40  40  20  20   0
Guymon OK                  93  63  91  66  95 /  20  20  20  10   0
Hereford TX                96  64  92  66  94 /  20  20  20  20   0
Lipscomb TX                96  67  90  67  94 /  20  20  20   5   0
Pampa TX                   94  65  89  66  92 /  20  40  20  10   0
Shamrock TX                95  69  90  68  92 /  20  40  20   5   0
Wellington TX              97  70  91  69  92 /  20  40  20   5   0

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Palo Duro Canyon.

OK...None.

&&

89/89/89/88/02
Hazardous weather outlook, Jul 10, 3:26 AM CST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
426 AM CDT Wed Jul 10 2019

OKZ001>003-TXZ001>020-317-102100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
426 AM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms are forecast to develop today
and tonight across the Oklahoma and Texas Panhandles. Some storms
will have the potential to become strong to severe, with large
hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms will be possible across far western and
northwestern sections of the Oklahoma and Texas Panhandles during
the evening hours from Thursday through Tuesday. Any storms that
develop are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management personnel across the
Oklahoma and Texas Panhandles should remain alert and be ready for
possible activation later today and this evening.

02

In the hours before

Special weather statement, Jul 10, 11:38 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1238 PM CDT Wed Jul 10 2019

TXZ018-101815-
Armstrong TX-
1238 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG COUNTY
UNTIL 115 PM CDT...

At 1237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Claude, moving southwest at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Claude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3503 10163 3506 10162 3518 10138 3518 10135
      3514 10126 3485 10142
TIME...MOT...LOC 1737Z 041DEG 20KT 3509 10142

Rutt

The radar

The Amarillo radar (KAMA), 40 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Randall

When
July 10, 12:43 PM CST
Where
Randall County, 4.87 mi S of Palo Duro Canyon State Park
Measured
1 in hail
Reported by
Public
Coordinates
34.880, -101.660

Brief quarter size hail fell at Ceta Canyon church camp.

Hail, Potter

When
July 10, 4:23 PM CST
Where
Potter County, Valle de Oro
Measured
1 in hail
Reported by
Public
Coordinates
35.450, -102.110

Hail, Potter

When
July 10, 4:55 PM CST
Where
Potter County, Valle de Oro
Measured
1.75 in hail
Reported by
Public
Coordinates
35.450, -102.110

Hail, Hemphill

When
July 10, 6:12 PM CST
Where
Hemphill County, Canadian
Measured
1 in hail
Reported by
Social Media
Coordinates
35.900, -100.380

Social media report of 1 hail in Canadian. Report relayed by local media.

Hail, Roberts

When
July 10, 6:48 PM CST
Where
Roberts County, 1 mi NNW of Miami
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.713, -100.637

Spotter noted that not much hail had fallen but the stones that he could see were the size of nickels and quarters.

Hail, Dallam

When
July 10, 7:30 PM CST
Where
Dallam County, Texline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.380, -103.020

Hail, Hansford

When
July 10, 10:05 PM CST
Where
Hansford County, 2.87 mi WSW of Gruver
Measured
1 in hail
Reported by
Public
Coordinates
36.260, -101.450

One inch hail reported just outside of Gruver to the west.

Hail, Ochiltree

When
July 10, 10:35 PM CST
Where
Ochiltree County, 15.2 mi S of Waka
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.060, -101.050

Hail, Ochiltree

When
July 10, 10:37 PM CST
Where
Ochiltree County, 10 mi SSE of Farnsworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.146, -100.901

Mostly pea to dime size hail with a few up to quarter size.

Thunderstorm Wind, Roberts

When
July 10, 11:50 PM CST
Where
Roberts County, 1 mi WNW of Lora
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.736, -100.567

Large tree blown down onto US Highway 60 at 5 Mile Park east of Miami.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843967, 843969, 843971, 843974, 843976, 843977, 843979, 843980, 843981, 843982.